Ohio, 2013

Hail in Ohio, August 7, 2013

August 7, 2013 · NWS PBZ · 2 events in 1 county or zone

Showers and thunderstorms developed ahead of a slow moving cold front with the help of an old outflow boundary in the afternoon on the 7th. Better shear and instability over Pennsylvania allowed for a few storms to become severe with the main threat being hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Showers and thunderstorms developed ahead of a slow moving cold front with the help of an old outflow boundary in the afternoon on the 7th. Better shear and instability over Pennsylvania allowed for a few storms to become severe with the main threat being hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 7, 1:43 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 7, 1:43 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
243 PM EDT WED AUG 7 2013

.SYNOPSIS...
UNSETTLED WEATHER WILL CONTINUE THE REST OF THE WEEK AS A SLOW
MOVING COLD FRONT CROSSES THE REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHWRS/TSTMS CONT TO DVLP AND MOVE ALG AN OLD OUTFLOW BNDRY ACRS
OH. INSTBY CHARTS AND RECENT MESO DATA SHOW MARGINAL CONDS FOR SVR
WEA N OF PIT. THREAT HAS BEEN LOCALIZED TO CELL MERGERS SO FAR IN
OH. BEST SHEAR SHOULD REMAIN ACRS FAR NRN PA AND SRN ONTARIO. WL
MONITOR ANY TRAINING WITH LCLY HVY RAINFALL AS WELL. ELSW...SCT
TSTMS HAVE DVLPD IN A PUSH OF MOIST AIR ACRS OH AND WV. EXP THIS
GENERAL SCENARIO TO CONT THIS EVE UNTIL CNVCTN BEGINS TO DMNSH AFT
SUNSET.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
A CDFNT WL MOV S INTO THE AREA THU AND THU NGT AS ANOTHER SHRTWV
MOVS ACRS THE OH VLY. BROUGHT IN LIKELY POPS FM S TO N LT THU AND
THU NGT. INSTBY IS SOMEWHAT LMTD BUT PLENTY OF MOISTURE SHOULD
ALLOW FOR SHWRS AND PSBL TSTMS. WL MONITOR HEAVY RAINFALL
POTENTIAL BUT ATTM NO FOCUSED AREA FOR A WDSPRD FLOOD THREAT. THE
FNT WL CONT TO DRIFT SWD FRI INTO CNTRL/SRN PA AND OH. THE SHRTWV
WL EXIT FRI MRNG BUT ANOTHER IS EXPD TO MOVE IN LATE FRI WITH
ADDNL SHWRS/TSTMS. WARM AND HUMID CONDS WL CONT THRU THE PD.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
THE CDFNT SHOULD SHIFT SWD SAT NGT AS A SECONDARY TROF/CDFNT DROPS
S ACRS THE GT LKS. THESE SYSTEMS SHOULD MOVE OUT OF THE AREA BY
SUN WITH BLDG HIGH PRES INTO ERLY NXT WK. TEMPS SHOULD AVG A
LITTLE BLO SEASONAL LVLS.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
GENL VFR CAN BE EXPECTED FOR MUCH OF THE DAY...BUT DEGRADATION IS
FORECAST LTR THIS AFTN AS A CDFNT MOVG ACRS THE GREAT LAKES WL LIKELY
DVLP SOME SHWRS AND TSTMS OVR THE UPR OH REGION.

HAVE THUS INCLUDED A VCTS FOR PORTS FM BVI NWD AND VCSH ELSEWHERE...BUT
HAVE OPTED OUT OF AN OVRNGT MENTION AS MDLS INDICATE WANING SHRTWV SPPRT
TO ACCOMPANY THE EVENING STABILIZATION. OTHERWISE...WITH ABUNDANT LLVL
MSTR...AND CONTD ASCENT VIA APPRCHG FRONT...RESTRICTIONS FM CIGS AND
VSBY ARE ANTICIPATED. INTIAL PROGNOSIS WL BE OF MVFR...BUT FUTURE AMENDMENTS
MAY BE MORE PESSIMISTIC.

OUTLOOK.../THURSDAY THROUGH MONDAY/...
SOME RESTRICTIONS ARE ANTICIPATED FM MRNG CIGS AND FOG...IN ADDITION
TO SHWRS AND TSTMS ON THU AND FRI. GENL VFR IS EXPECTED WITH WEEKEND
HIGH PRES...ALTHOUGH MRNG RESTRICTIONS MAY LINGER OVR SRN PORTS DUE
TO FRONTAL VICINITY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

07/15
Hazardous weather outlook, Aug 7, 2:52 PM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
352 PM EDT WED AUG 7 2013

OHZ039>041-048>050-058-059-PAZ007>009-013>016-020>023-029-031-
073>076-WVZ001>004-081200-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
GUERNSEY-BELMONT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-
BROOKE-OHIO-MARSHALL-
352 PM EDT WED AUG 7 2013

...SEVERE THUNDERSTORM WATCH 482 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ057-068-069-WVZ012-021>023-041-081200-
GARRETT-MUSKINGUM-NOBLE-MONROE-WETZEL-MARION-MONONGALIA-PRESTON-
TUCKER-
352 PM EDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 7, 3:08 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
408 PM EDT WED AUG 7 2013

OHZ039-040-072100-
CARROLL OH-TUSCARAWAS OH-
408 PM EDT WED AUG 7 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TUSCARAWAS AND WEST
CENTRAL CARROLL COUNTIES...

AT 405 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF
STRASBURG...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  STRASBURG...          BOLIVAR...            MINERAL CITY...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4065 8149 4067 8146 4067 8144 4066 8140
      4066 8125 4067 8125 4066 8122 4047 8127
      4058 8167 4064 8167
Special weather statement, Aug 7, 3:13 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
413 PM EDT WED AUG 7 2013

OHZ069-WVZ004-012-072100-
MARSHALL WV-MONROE OH-WETZEL WV-
413 PM EDT WED AUG 7 2013

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MONROE...
NORTHWESTERN WETZEL AND SOUTHWESTERN MARSHALL COUNTIES...

AT 410 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES WEST OF NEW
MARTINSVILLE...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  HANNIBAL...           NEW MARTINSVILLE...   PROCTOR...
  FAIRVIEW...           WILEYVILLE...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3960 8095 3972 8099 3982 8069 3962 8056
      3958 8085 3959 8086 3958 8088 3958 8089
Special weather statement, Aug 7, 3:18 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
418 PM EDT WED AUG 7 2013

PAZ009-015-016-072100-
CLARION PA-FOREST PA-JEFFERSON PA-
418 PM EDT WED AUG 7 2013

...THUNDERSTORMS WILL AFFECT EASTERN CLARION...JEFFERSON AND SOUTH
CENTRAL FOREST COUNTIES...

AT 414 PM EDT...THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
NORTHWEST OF COOK FOREST STATE PARK TO 3 MILES SOUTHWEST OF
LIMESTONE...MOVING EAST AT 40 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

  LOCATIONS IMPACTED INCLUDE...
  LIMESTONE...          CLARION...
  COOK FOREST STATE PARK...                   REDCLYFFE...
  SUMMERVILLE...        CLEAR CREEK STATE PARK...
  BROOKVILLE...         REYNOLDSVILLE...      BROCKWAY...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4120 7876 4114 7879 4102 7880 4108 7949
      4143 7936 4143 7906 4141 7909 4135 7908
      4138 7896 4127 7874 4126 7873 4124 7874
      4123 7870 4120 7870
Local storm report, Aug 7, 3:22 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
422 PM EDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     4 E BOVARD              41.07N  79.89W
08/07/2013                   BUTLER             PA   911 CALL CENTER

            2 TREES DOWN EASTERN CHERRY TWP.

&&

EVENT NUMBER PBZ1302645

XX
Special weather statement, Aug 7, 3:38 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
438 PM EDT WED AUG 7 2013

OHZ039-040-049-072130-
CARROLL OH-HARRISON OH-TUSCARAWAS OH-
438 PM EDT WED AUG 7 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TUSCARAWAS...
NORTHWESTERN HARRISON AND SOUTHWESTERN CARROLL COUNTIES...

AT 435 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF DOVER...MOVING EAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  DOVER...              NEW PHILADELPHIA...   UHRICHSVILLE...
  DENNISON...           SHERRODSVILLE...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4053 8119 4037 8125 4045 8160 4056 8154
Special weather statement, Aug 7, 3:49 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
449 PM EDT WED AUG 7 2013

PAZ029-031-WVZ004-012-072145-
GREENE PA-MARSHALL WV-WASHINGTON PA-WETZEL WV-
449 PM EDT WED AUG 7 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WETZEL...
SOUTHEASTERN MARSHALL...SOUTHWESTERN WASHINGTON AND WESTERN GREENE
COUNTIES...

AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED A STRONG THUNDERSTORM LOCATED 2 MILES SOUTH OF
CAMERON...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  GLEN EASTON...        DENVER HEIGHTS...     CAMERON...
  ROCKLICK...           RYERSON STATION...    ROGERSVILLE...
  SWARTS...             MARIANNA...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4019 8021 4001 8000 3968 8055 3982 8071

07

The radar

The Pittsburgh radar (KPBZ), 103 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Tuscarawas

When
August 7, 3:50 PM EST
Where
Tuscarawas County, 0.87 mi SE of New Philadelphia
Measured
0.88 in hail
Reported by
Public
Coordinates
40.490, -81.440

Hail, Tuscarawas

When
August 7, 4:00 PM EST
Where
Tuscarawas County, 0.87 mi SW of New Philadelphia
Measured
0.75 in hail
Reported by
Public
Coordinates
40.490, -81.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475421, 475422.